How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Doctor (MD)
Category: Oncology
Satisfied Customers: 45977
Experience:  Board Certified Oncologist
41363181
Type Your Oncology Question Here...
Dr. David is online now

After my lumpectomy I received 33 radiation treatments and

Resolved Question:

After my lumpectomy I received 33 radiation treatments and not really having any issues. About 2 or 3 weeks afterwards I began to have eczema of the scalp and on my body. It has been over 3 months since my radiation treatments ended and I am still continuing to have problems with eczema. The worst is my hair loss. The dermatologist did confirm it was eczema. A biopsey was preformed. I am most concerned about the hair loss and worry it will continue. I had eczema as a child. I am 65 female and healthy otherwise. I still have the eczema on my body and using the cream prescribed. Is it possible that it is a side effect of the radiation?
Submitted: 3 years ago.
Category: Oncology
Expert:  Dr. David replied 3 years ago.

Dr. David :

This is Dr. David

Dr. David :

I am a radiation oncology doctor

Dr. David :

I give radiation to many many many woman.

Dr. David :

usually eczema on the scalp is not a side effect of radiation to the breast

Dr. David :

if you are taking anti-estrogen hormone therapy after your breast radiation like tamoxifen or arimidex or femera, these can sometimes drop your estrogen levels and cause dry skin and this can sometimes cause eczema.

Dr. David :

also you need your thyroid hormone levels checked as well.

Dr. David :

low thyroid hormones can cause skin issues as well.

Dr. David :

are you taking tamoxifen or arimidex?

Dr. David :

are you having dry skin?

Customer: No, I decided not to take tamoxifen because my cancer was caught in the very early stages and I responded very well to the treatment. I am currently on thyroid medication. I take Levothyroxine 0.75mg. I recently had my thyroid blood count checked and it was in line with the prescribed medication.
Dr. David :

I see.

Dr. David :

make sure your TSH level is between 0.3 and 3.0

Dr. David :

radiation really only causes side effects in the breast and skin of the area getting radiation.

Dr. David :

it usually does not cause side effects all over your body

Customer: I do not have the report with me because we are traveling but I was told it was within normal range.
Dr. David : I see . I would get the thyroid hormone report. are you using moisturizers and your skin to keep your skin moist?
Dr. David : Dry skin can often worsen eczema
Dr. David and other Oncology Specialists are ready to help you

Related Oncology Questions